Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 115, NWS Birmingham, AL

May 11, 2001Barbour County, Bullock County, Russell County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 11, 2001, 3:30 PM CDT for Barbour County, Bullock County, Russell County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 11, 2001, 3:30 PM CDT (20:30 UTC)
Expired
May 11, 2001, 4:00 PM CDT
In force
30 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Barbour County, AL, Bullock County, AL, Russell County, AL

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2001-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2001-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 112031
SVRBHM
ALC005-011-113-112100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
330 PM CDT FRI MAY 11 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BARBOUR COUNTY IN ALABAMA
  BULLOCK COUNTY IN ALABAMA
  WESTERN RUSSELL COUNTY IN ALABAMA

* UNTIL 400 PM CDT

* AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTH OF HURTSBORO...MOVING NORTH AT
  10 MPH.

HAIL TO THE SIZE OF QUARTERS CAN BE EXPECTED WITH THIS STORM. IF YOU
ARE IN THE PATH OF THE STORM MOVE TO A STURDY SHELTER.

STRONG DAMAGING WIND IS LIKELY WITH TH(IS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

LAT...LON 3200 8553 3203 8532 3227 8527 3221 8571

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:52 PM CDT, 38 minutes earlier.

Area forecast discussion, May 11, 2:52 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
252 PM CDT FRI MAY 11 2001

A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE OVER THE FORECAST
AREA TONIGHT AND SATURDAY.  SCATTERED THUNDERSTORMS WILL CONTINUE
INTO THIS EVENING AND SLOWLY DIMINISH AS WE LOSE DAYTIME HEATING.
THERE MAY BE MORE SHOWERS AND THUNDERSTORMS APPROACHING NORTH ALABAMA
LATER TONIGHT AHEAD OF A COLD FRONT.  THAT FRONT WILL MOVE INTO THE
STATE SATURDAY AND PASS SOUTH OF THE AREA SATURDAY NIGHT. BOTH NGM
AND AVN MOS HAVE RATHER LOW POPS AS THIS FRONT PASSES THROUGH, BUT
MOIST AND UNSTABLE AIR SHOULD REMAIN OVER THE REGION UNTIL THE FRONT
DRIES US OUT LATE SATURDAY AND SATURDAY NIGHT.  I SEE NO REASON WHY
THE CHANCE FOR PRECIPITATION SHOULD DECREASE FROM WHAT WE HAVE HAD
THE PAST FEW DAYS, WITH THE SAME AIRMASS IN PLACE AND GOOD LOW LEVEL
FORCING ASSOCIATED WITH THIS NEXT FRONT. I WILL CONTINUE TO GO ABOVE
MOS POPS THROUGH SATURDAY.  A DRY AND STABLE AIRMASS WILL OVERSPREAD
THE AREA SATURDAY NIGHT AND SUNDAY.  THIS WILL ALLOW FOR COOLER
NIGHTTIME TEMPERATURES, BUT DAYTIME HIGHS SHOULD NOT CHANGE MUCH.

HSV 062/077 051/078 4400
BHM 062/081 051/080 25-0
MGM 062/084 05Z6/082 3520

.BHM...NONE.

In the hours before

Special weather statement, May 11, 1:30 PM CDT, 2 hours before
ALZ001>038-040>050-112200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT FRI MAY 11 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A WEAK UPPER LEVEL DISTURBANCE IS MOVING ACROSS THE THE TENNESSEE
VALLEY AREA...MEANWHILE...THE ATMOSPHERE ACROSS THE AREA CONTINUES
TO BE MOIST...AND UNSTABLE. THIS COMBINATION HAS PRODUCED SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF NORTH AND CENTRAL
ALABAMA...MAINLY NORTH AND EAST OF A MUSCLE SHOALS...TO
BIRMINGHAM...TO PRATTVILLE LINE. SCATTERED SHOWERS AND
THUNDERSTORMS...WILL BE POSSIBLE THROUGH THIS EVENING OVER THE
ENTIRE FORECAST AREA. A FEW STORMS COULD BECOME RATHER STRONG...
HOWEVER...THEY SHOULD REMAIN BELOW SEVERE LIMITS.

THE THREAT OF SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT...
AS  A COLD FRONT IS EXPECTED TO MOVE OVER THE NORTHERN SECTIONS OF
ALABAMA DURING THE EARLY MORNING HOURS SATURDAY. THE COLD FRONT IS
EXPECTED TO MOVE ACROSS THE AREA THROUGH SATURDAY EVENING.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
NOT BE NECESSARY THIS AFTERNOON OR TONIGHT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 12:37 PM CDTSevere Thunderstorm WarningBMXAutauga23 min
May 11, 2:12 PM CDTSevere Thunderstorm WarningBMXChambers33 min
May 11, 2:21 PM CDTSevere Thunderstorm WarningBMXLee, Macon, Tallapoosa24 min
May 11, 2:57 PM CDTSevere Thunderstorm WarningBMXCoosa, Tallapoosa33 min
May 11, 3:46 PM CDTSevere Thunderstorm WarningBMXMacon14 min
May 11, 4:09 PM CDTSevere Thunderstorm WarningBMXBullock36 min
May 11, 4:11 PM CDTSevere Thunderstorm WarningBMXMadison34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.